In light of research released today by Canstar Blue showing more than half of Australians who take multivitamins don’t know they are medicines, NPS MedicineWise is reminding people that complementary medicines are medicines too.
NPS MedicineWise clinical adviser Dr Andrew Boyden says that people often consider complementary medicines, including herbal remedies and multivitamins, to be less powerful than prescription medicines. But like all medicines, complementary medicines can still cause side effects in some people, and may interact with other medicines and food.
“There is the potential for side effects or interactions when taking medicines available over the counter or from supermarkets, health food shops or other shops, herbalists, naturopaths and the internet,” says Dr Boyden.
“Multivitamins and other complementary medicines should be treated as medicines and taken with care. And you should also keep in mind that compared with prescription and pharmacy medicines, complementary medicines undergo less testing in general, so less is usually known about their effectiveness.”
Multivitamins typically contain various vitamins and minerals, but many also contain other complementary medicines such as herbs. Even though herbs come from a ‘natural’ source, many are known to interact with other medicines, and can cause side effects for some people.
“It’s really important to be open with your health professional about any medicines you take, including supplements,” says Dr Boyden.
“People may think that some doctors disapprove of complementary medicines, but that’s not always the case and your health professional will want to help you avoid any side effects and interactions with your other medicines.”
Many examples of ingredients that may be in your multivitamin can interact with other medicines or cause side effects. Supplements containing calcium, iron, magnesium or zinc can reduce the absorption of certain prescription medicines through the gut. Some people need to be careful how much vitamin C they take a day as it may increase their chance of kidney stones. And vitamin K can reduce the effect of a medicine called warfarin in preventing a blood clot.